An Opioid overdose can affect almost anyone

OKEECHOBEE — The first words out of most people’s mouths when they hear about Narcan training for opioid overdose are usually something like, “I’m not a druggie. I don’t need that.” But in reality, an opioid overdose can affect almost anyone who goes out in public says Luis Garcia a retired firefighter/paramedic from Boynton Beach who, in 2017, began traveling around Florida educating the public about those dangers and explaining how Narcan, an inexpensive and easy-to-use drug can save lives. On Nov. 22 and 23, Mr. Garcia partnered with the Okeechobee County Sheriff’s Office to bring his training classes to Okeechobee, where he said we had the largest class he has held so far. He has now taught 96 classes in five states and announced to the attendees during the Friday afternoon class, “You’re gonna save lives!”

Retired Firefighter/Paramedic Luis Garcia distributes Narcan Spray to the people who attended his class on Friday afternoon, Feb. 22. Lake Okeechobee News/Cathy Womble.

Mr. Garcia explained Narcan has been around for over 50 years, but it has only been in the last two and a half years that it has been essentially over the counter and more easily accessible to the public. Pharmacies have standing medical order for it, and anyone can get it, although he did say sometimes they give you a hard time about it.

Lawrence Gettings of Miami Beach traveled all the way to Okeechobee to take the Narcan class from Mr. Garcia, and before coming, he went to CVS Pharmacy to purchase Narcan but his experience was not a good one. He said he was treated with suspicion as if the pharmacist thought he planned to go home and shoot up and wanted the Narcan just in case. At first they told him they didn’t have any but later admitted they did have it but said his insurance would not cover it. Finally they sent him to Walgreens. He said at Walgreens, they asked him numerous questions about his health, and again questioned why he needed it. Even though the policy is supposed to be to give it to anyone who asks for it, they would not give it to him until they reached a doctor who told them to let him have it. So if you go to the drug store to purchase it, you may have to be persistent, but it will be worth it, says Mr. Garcia.

Luis Garcia presents OCSO representatives Sgt. Major Jack Nash and Michele Bell with 30 Narcan Sprays and they in turn present him with a certificate of thanks for holding the classes to educate Okeechobee citizens. Lake Okeechobee News/Cathy Womble.

When Mr. Garcia retired in 2017, he used his retirement savings to purchase the tools and equipment he would use to begin teaching people about the need to be prepared to help your neighbor. “Every life is worth saving,” he said. “People assume that the people overdosing are junkies or homeless, but more often than not, they are middle class.” He said our biggest problem is stigma. So many people judge. They believe it is a choice, and they could just quit if they wanted to, but almost all people are addicted to something, he explained. It’s just that not all addictions are illegal or harmful to your health, and they call their addictions a hobby. Some people are addicted to shopping or hunting or fishing. “I don’t know why some people are addicted to opioids or alcohol and some are addicted to sports,” he said. “More often than not, they suffered some type of childhood trauma or early adult trauma. Some people can drink or do drugs and not end up battling addiction.

Maybe they lack that gene,” he said. “The big question you have to ask yourself is,” he went on, “are you a good human being — willing to help another without judgment — or not? Something else to think about,” he said. “Dead people don’t recover. They don’t go into rehab.”

During the class Mr. Garcia brought up some of the misconceptions people often have about using Narcan. Many people believe if you give it to someone thinking they are overdosing and you are mistaken, you can hurt them. This is not true, he explained. It doesn’t hurt if you give it to someone who doesn’t need it. It can also be used on dogs and any other animal without any harm. He recommends using it on anyone who is found in cardiac arrest even if they are 80 years old. He said although it is often portrayed on television, it is extremely rare for someone to wake up combative after being given Narcan. Narcan works 91 percent of the time — usually the results are almost immediate but sometimes it can take several minutes so never give a second dose! You cannot build up a tolerance to it, and you cannot become addicted to it.

On Feb. 20, a school bus driver in Newark, NJ was revived with Narcan after reportedly crashing a bus full of special needs students into a tree. The 12 children on the bus were taken to the hospital but were all released to their parents. Okeechobee County Sheriff’s Office Sgt. Major Jack J. Nash explained it was later reported the driver had originally been taking pain medication with a legitimate prescription but after losing her health insurance, she turned to street drugs to ease her pain. The medications she got off the street were laced with Fentanyl. This is extremely common, he said. This was not an evil, horrible woman. She was a normal person who was in pain and trying to fix the problem the only way she knew how, and now her life is ruined forever.

Dr. Gus Gastellanos, once a respected neurologist, found himself one of “those people” after the stress of the job and burnout got to him and he began taking the samples that drug companies left in his office. That supply quickly ran dry though he said and he started writing himself prescriptions, but after a couple years, he could no longer function and ended up overdosing. He was rescued by the Jupiter Medical Center where he was the senior neurologist and head of the sleep center at that time. “Imagine the humiliation to wake up a patient in the hospital where you are the senior neurologist,” he said. They wanted him to go for treatment, and he did. He said he also had to spend two years in prison. His wife stuck by him, and now he spends his time helping others who are fighting addictions. It has been 15 years since his overdose.

Allison Stroud and her husband Chris help Mr. Garcia with his classes whenever he needs them. Allison was one who struggled with pain after a car accident in 2006. She said back then it was easy to get pain pills because they had pain clinics everywhere, but when they shut those down, most of the people she knew turned to heroin. “I knew I didn’t want to do that,” she said. She went to Dr. Leland Heller, and over the course of two or three months, using Methadone, he weaned her off the Oxycodone. Most of the people she knew from back then switched to heroin and are dead now. “I’ve been to more funerals than weddings,” she said. Mr. Stroud said he has seen a lot of people overdosing on pills because of his work in construction and he felt so helpless. Working with Mr. Garcia makes him feel like he is doing something to contribute.

Patricia Graham, who attended the class on Friday, lost her 25-year-old son to drugs and now has started a foundation to help educate people about addiction. She is working on getting the members of her group Narcan so they will all be equipped in the event of an emergency.

According to the National Institute on Drug Abuse, in 2017, there were 47,600 deaths by opioid drug overdose in the U.S. compared to 8,048 in 1999. Accidental contact with Fentanyl powder can be deadly and has been seen in first responders and in the general public. The vast majority of overdoses are happening in public bathrooms and in cars in parking lots. Anyone coming into contact with the powder could be in danger of cardiac arrest and would need the Narcan. “The public needs to be aware that it is not possible to tell if a product contains Fentanyl. There is no test available at the drug store or from your dealer. The only test is in a laboratory. Don’t let your loved ones find out the test results at the mortuary,” said Drug Enforcement Administration Special Agent in Charge Karen Flowers.

On Feb. 24 while working a special detail at the Agricultural Center, a member of the Okeechobee Narcotics Task Force reportedly walked into the men’s restroom where he saw a Hispanic male snorting what was believed to be cocaine powder. The man was doing this, standing in front of a sink in the restroom while people — including small children passed by. He was using a key to scoop the powder out, lift it to his nostril and snort it. If that powder had been laced with Fentanyl, any of those innocent bystanders could have been exposed and could possibly have needed Narcan.

After teaching the class how to use them, Mr. Garcia gave each attendee his or her own Narcan Spray to keep with them in case of emergency. In addition, he gave the OCSO 30 Narcan Sprays for department use. Sgt. Major Jack Nash said, “We believe in saving lives, and Narcan does that. We thank Mr. Garcia for bringing his class to our community.”

 

Cathy Womble is a staff writer for the Lake Okeechobee News.

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.

Facebook Comment